Kansas, 2002

Hail in Kansas, May 6, 2002

May 6, 2002 · NWS ICT · 16 events in 5 counties and zones

16 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 6, 2:25 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, May 6, 2:25 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT MON MAY 6 2002

FCST HIGHLIGHT: SVR TSRA LIKELY TNGT, ESPECIALLY ALONG NE CORRIDOR.

TNGT:
TSRA CROSSING NE KS EARLY THIS MRNG UNLEASHED S-MOVG OUTFLOW BNDRY
ACRS SE KS. BNDRY FINDING AMPLE MSTR DOWNSTAIRS ACRS SE KS (SFC DWPTS
70F, 850MB DWPTS 15C). BNDRY TO SERVE AS PRIMARY FOCUS FOR SVR TSRA
WITH GREATEST PROBABLITIES ALONG NE CORRIDOR WHERE LWR-LVL HELICITIES
SURE TO BE GREATEST AS IT RETREATS AS WARM FRONT. FOR NOW, AIRMASS
MOST UNSTABLE OVER SC KS WHERE CAPES 3500-4000J & LIS -8 TO -10
RESIDE. BUT WITH WARM FRONT LIFTING, AIRMASS ALONG NE CORRIDOR WL
DESTABLIZE QUICKLY LATE THIS AFTN. AS SUCH 60-70% POPS DICTATED MOST
AREAS WITH HIGHEST OVER ERN 1/2 CNTRL & SE KS. MSTR-LADEN AIRMASS
DICTATES MINS OF FM NEAR 60F NW TO UPR 60S SE.

TUE:
VERY WARM & HUMID WX SLATED ALL AREAS AS WARM FRONT STALLS ACRS CNTRL
KS IN RESPONSE TO DEEP UPSTAIRS TROF CROSSING NRN ROCKIES. POP GRADI-
ENT REFLECTS FRONTAL POSITIONING (HIGHEST ALONG N & NE CORRIDOR WHERE
40% SHOULD SUFFICE.) MAXES OF 80-85F SUFFICE ALL AREAS WITH SC & SE
KS ON WARMER END OF SPECTRUM.

TUE NGT:
ANOTHER HIGH-SCORING GAME IN THE OFFING FOR CWA (ESPECIALLY SE KS)
AS PREV-MENTIONED DEEP UPR TROF CROSSES MT ALLOWING SFC-850MB DRYLINE
TO PUNCH ACRS CNTRL KS. POPS 40% WARRANTED ALL BUT NW SXN WITH SE KS
ON WETTER END OF SPECTRUM. MINS TO BE SIMILAR TO TNGTS (60F NW TO
UPR 60S SE).

WED:
FCST HEAVILY DEPENDANT UPON POSITIONING OF DRY LINE. ASSIGNED HIGHEST
POPS OVER SE KS (GENERIC 30%) WHERE CLOSEST TO DRY LINE & WHERE MSTR
RICHEST IN ADVANCE OF APPROACHING COLD FRONT. MAXES TO RUN FM UPR 70S
NW TO MID 80S SE.

THU-FRI:
QUIET WX SLATED ALL AREAS AS LARGE HIGH PRESSURE VENTURES INTO CNTRL
PLNS IN WAKE OF COLD FRONT.

FRI NGT-SAT:
NEXT SHOT FOR TSRA APRS FOR LATE FRI NGT/EARLY SAT MRNG AS DEEPENING
UPR TROF CROSSING PAC NW INDUCES DEVELOPMENT OF SFC LOW OVER NE CO
WHICH, IN TURN, ALLOWS GULF MSTR TO MIGRATE ACRS TX & OK ON INTO KS.
ES

FCSTID =
ICT   65  86  65  84 /  60  30  40  20
HUT   65  85  64  82 /  60  30  40  20
EWK   65  84  65  83 /  60  30  40  20
EQA   66  84  66  84 /  60  30  40  20
WLD   66  87  66  86 /  60  30  40  20
RSL   61  82  60  79 /  40  30  30  10
GBD   63  84  61  80 /  40  30  30  10
SLN   63  83  62  80 /  60  40  40  30
MPR   64  83  65  82 /  60  40  40  30
CFV   69  85  70  87 /  70  40  50  30
CNU   67  84  68  85 /  70  40  50  30
K88   67  84  68  85 /  70  40  50  30

.ICT...
KS...NONE.

In the hours before

Special weather statement, May 6, 11:23 AM CST, 4 hours 42 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-070000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1223 PM CDT MON MAY 6 2002

...SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND TONIGHT...

THUNDERSTORMS THAT MOVED ACROSS NORTHEAST KANSAS THIS MORNING...
HAVE PUSHED RAIN COOLED AIR TO A SALINA TO CHANUTE LINE AT MIDDAY.
MEANWHILE WEAK LOW PRESSURE WAS LOCATED WEST OF HUTCHINSON.

THE ATMOSPHERE WILL BECOME EXTREMELY UNSTABLE THIS AFTERNOON...AS
TEMPERATURES APPROACH 90 AT MANY LOCATIONS. RELATIVELY WARM AIR
ALOFT...MAY PREVENT THUNDERSTORM DEVELOPMENT UNTIL MID TO LATE
AFTERNOON.  BUT CONVERGENCE ALONG THE BOUNDARY...SHOULD ALLOW
ISOLATED TO SCATTERED SEVERE THUNDERSTORMS TO DEVELOP.

THUNDERSTORM INITIATION WILL DEPEND WHERE THE BOUNDARY IS LOCATED
THIS AFTERNOON.  AT THIS TIME...THE MOST LIKELY AREA IS FROM ABOUT
ELLSWORTH TO MARION TO IOLA.  THE ATMOSPHERE WILL BE EXTREMELY
UNSTABLE...SO ANY THUNDERSTORMS THAT DEVELOP WILL QUICKLY BECOME
SEVERE.  THE PRIMARY THREAT WILL BE VERY LARGE HAIL AND DAMAGING
WINDS.  HOWEVER GIVEN THE AMOUNT OF INSTABILITY...A FEW TORNADOES
CANNOT BE RULED OUT...ESPECIALLY IF A STORM CAN TRACK ALONG
A BOUNDARY.  THE GREATEST TORNADO THREAT IS NORTHEAST OF LINE FROM
ELLSWORTH TO ELDORADO TO ERIE.

SPOTTER ACTIVATION IS POSSIBLE ACROSS CENTRAL AND SOUTHEAST KANSAS
BY MID AFTERNOON...AND LIKELY TOWARDS EVENING.  SPOTTER ACTIVATION
IS POSSIBLE ACROSS SOUTH CENTRAL KANSAS BY LATE AFTERNOON.

HOWERTON

The radar

The Wichita radar (KICT), 81 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

16 hail. Local standard time, as filed.

Hail, McPherson

When
May 6, 4:05 PM CST
Where
McPherson County, Galva
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -97.533

Hail, Marion

When
May 6, 4:25 PM CST
Where
Marion County, 5 mi W of Durham
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.483, -97.317

Hail, Saline

When
May 6, 6:00 PM CST
Where
Saline County, Mentor
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.733, -97.600

Hail, Saline

When
May 6, 6:07 PM CST
Where
Saline County, 5 mi W of Gypsum
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.700, -97.517

Hail, McPherson

When
May 6, 6:15 PM CST
Where
McPherson County, 1 mi W of Roxbury
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.550, -97.433

Hail, Marion

When
May 6, 6:23 PM CST
Where
Marion County, 5 mi W of Tampa
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.550, -97.250

Hail, Rice

When
May 6, 6:30 PM CST
Where
Rice County, 8 mi E of Sterling
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.217, -98.050

Hail, Rice

When
May 6, 6:36 PM CST
Where
Rice County, Alden
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.250, -98.317

Hail, Marion

When
May 6, 6:40 PM CST
Where
Marion County, Tampa
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.550, -97.150

Hail, Rice

When
May 6, 6:45 PM CST
Where
Rice County, Geneseo
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.517, -98.150

Hail, Marion

When
May 6, 7:10 PM CST
Where
Marion County, Ramona
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.600, -97.067

Hail, Marion

When
May 6, 7:30 PM CST
Where
Marion County, Lost Spgs
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.567, -96.967

Hail, Marion

When
May 6, 7:30 PM CST
Where
Marion County, Lincolnville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.500, -96.967

Hail, Chase

When
May 6, 8:12 PM CST
Where
Chase County, Hymer
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.483, -96.683

Hail, Marion

When
May 6, 8:39 PM CST
Where
Marion County, Marion
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -97.017

Hail, Marion

When
May 6, 8:55 PM CST
Where
Marion County, Lincolnville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.500, -96.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288260, 5288261, 5288262, 5288275, 5288263, 5288264, 5288265, 5288266, 5288267, 5288268, 5288269, 5288270, 5288271, 5288272, 5288273, 5288274.